Methadone (dolophine), a synthetic opiate, is used as an analgesic to treat chronic pain. It is also used to treat opiate addiction.
When used to treat pain, methadone is prescribed in pill form by neurologists, psychiatrists, and other doctors to carefully screened patients with individualized and specific dosing instructions. When used to treat opiate addiction, it is administered daily, in liquid form, through a highly regulated methadone maintenance treatment (MMT). During the MMT, the methadone is usually administered under close supervision of a doctor in a methadone clinic, although sometimes take-home doses are given to patients.
But while methadone is a low cost treatment that has been used for around 50 years, methadone poisoning deaths have increased drastically in the last decade. Increased usage may partially explain this phenomenon, but inherent dangers in its use are also contributing to this death rate increase.
Methadone has a highly variable half-life, which basically means that it can stay in the body for long periods of time and accumulate in varying amounts depending on a patients individual biological characteristics. While a dose typically lasts from 4-8 hours, it can stay in the body from 8-59 hours after it is taken. This increases the risk for an overdose, especially within the first week that treatment is undertaken, or of drug toxicity when taken with certain other medications or supplements.
The sharp increase in methadone poisonings has prompted the US Food and Drug Administration (FDA) to issue a public health advisory. The advisory cautions patients to take methadone exactly as prescribed and to be aware of the signs of methadone overdose.
Unfortunately, while doctors are trained on how to administer safe doses of methadone, doctors and clinics do make mistakes. They are also responsible for providing complete and accurate information to patients with regard to methadone use. Pharmacies may also fill the wrong dose or medication. These kinds of mistakes, when they involve methadone prescriptions, are all too often fatal.
If you or a loved one is the victim of methadone poisoning, it is advisable to consult with a compassionate and experienced attorney who will diligently investigate the cause. If the poisoning was as the result of a doctors, clinics, or pharmacists negligence, you may be entitled to compensation.